| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Weight Loss
May 2001

Q. I am a 40-year-old woman and for about 1 year I have been taking a weight loss thermogenic product similar to Metabolife. Recently I have noticed whenever I take the product I get a pain in my upper left thigh (groin area). I do not have the pain after the product wears off I only experience it for the first 4 or 5 hours. What do you think is causing this pain? Could it be a blood clot that is getting irritated with a using a thermogenic product? Thank you.

A. Hi there. The pain you describe warrants attention. It may be minor, but the occurrence after starting the product you describe is worrisome. Let your doctor do an exam and decide if further tests are needed.

The difficulty with weight loss products is the lack of regulation for those sold as supplements rather than pharmaceutical products. They are not held to the same standards of testing and safety, and claims of effectiveness are usually not well documented. This is especially true for weight loss products. Our understanding of all the factors that regulate appetite and metabolism in humans is still pretty limited. Even those prescription drugs on the market have lots of potential side effects, and the weight loss is often modest at best. Some recent medical studies have shown the best results come from from supervised diet and exercise programs such as those available in most communities. It's definitely a long term process, requiring patience and consistency. We haven't discovered the miracle cure yet.

HELPFUL WEBSITES:

http://www.nhlbi.nih.gov/health/public/heart/obesity/lose_wt/patmats.htm

http://www.niddk.nih.gov/health/nutrit/nutrit.htm

http://www.obesity.org/

Disclaimer Back to Ask the Medical Experts